Dangerous product causes meningitis outbreak: Georgians at risk
When Georgia patients receive medication, they generally do not even consider that the medication they receive can be a dangerous product. Instead, many patiently trust implicitly in their doctors to know what is best for them and prescribe what they need. Unfortunately, even a doctor’s best effort to protect their patients can sometimes result in a prescription for a dangerous product inadvertently, as a recent meningitis outbreak throughout the nation demonstrates.
The outbreak began after a contaminated batch of steroid shots, used primarily for back pain, passed through inspection and were used on patients. Since then, there have been 11 deaths nationwide and 119 cases of meningitis, with a high possibility that the infected rate could continue. So far, no reported cases in Georgia have been recorded. However the contaminated drug is thought to have been used in Georgia.
Currently, officials are trying to contain the outbreak to the best of their abilities, both statewide and nationwide. They recommend that Georgians who have received epidural injections, such steroid shots for back pain, be on the lookout for any symptoms of meningitis. These symptoms can include worsening headaches, fever and a stiff neck. Some may have trouble walking, be at risk of falling or encounter progressive back pain.
For those who believe that they may have contracted this rare type of meningitis from this dangerous product, it is recommended that they seek medical care immediately, as meningitis can be deadly. In the meantime, those who have contracted the disease, and the surviving family of those who died from it, retain the right to sue for personal injury or wrongful death in Georgia. These claims are necessarily based on proof of negligence in the manufacture, sale or distribution of a dangerous product.
Source: The Examiner, “Death toll jumps to 11 in meningitis outbreak; 119 people infected,” Kelly George, Oct. 9, 2012